Florida, 2016Damaging Winds and Lightning Strikes in Florida, May 17, 2016
May 17, 2016 · NWS JAX · 9 events in 4 counties and zones
A sheared out upper level trough moved across the area from the Gulf and combined with diurnal heating produced scattered strong to severe storms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sheared out upper level trough moved across the area from the Gulf and combined with diurnal heating produced scattered strong to severe storms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 2:00 PM EST, 18 minutes earlier.
Area forecast discussion, May 17, 2:00 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
300 PM EDT TUE MAY 17 2016
.SHORT TERM...Tonight and Wednesday...Showers and thunderstorms
now increasing over ne Fl and se GA this afternoon. Filtered
sunshine has resulted in temperatures reaching the mid 80s
allowing enough instability for numerous showers and scattered
storms. Marginal vertical shear and instability may produce
a few strong storms with strong gusty winds and small hail
possible. Upper impulse will move from the eastern Gulf across ne
Fl/se Ga tonight which will keep pops high through the evening
hours before gradually tapering off overnight. MCS now over
eastern Gulf likely to weaken as it encounters stabilizing airmass
over n central Fl this evening. Stationary front over central Ga
will drift back south into s Ga on Wednesday as weak surface wave
goes by to the north. This boundary along with seabreezes will
result in scattered to numerous storms during the afternoon with
PWATS staying up in the 1.75-2.00" range. Warm and humid conditions
will continue with lows tonight in the upper 60s/lower 70s and
highs Wednesday in the mid 80s.
Wed night...Weak low level trough will extend across central
portions of the area while a frontal boundary will be over portions
of SE GA and the Carolinas. Mid and upper level trough over the ern
U.S. will dig slightly swd helping to push the trough and sfc
front southward over the SE states. Would expect mainly diurnal
scattered showers and storms Wed night to decrease in coverage
overnight. There may be weak impulses in near zonal flow that could
produce briefly higher coverage after midnight. Lows in the upper
60s to around 70.
Thursday...a weak pressure pattern expected initially with perhaps
weak low pres forming along sfc trough in our area in the aftn. Weak
cool front will be nearly stationary around the Altamaha River
Basin by late afternoon and evening. Models show elevated moisture
levels again with mean rh levels at or above 70 percent. Will
continue with elevated rain chances due to aftn heating/
instability and sea breeze boundaries generally in the 40-60 percent
range...mainly favored inland and nrn zones in the aftn. Highs in
the lower 80s north to upper 80s south zones. Thursday
night...diurnal-driven convection should wind down overnight from
scattered coverage to isolated...with frontal boundary stalling over
srn GA.
.Long Term (Saturday through Tuesday)...Frontal boundary over GA
lifts northward while a mid/upper level shortwave moves into the
central CONUS. This shortwave system will generate sfc cyclogenesis
over the MS Valley while moving newd...with a trailing cold front
extending SW into TX. Expect sct to numerous showers and storms
Saturday ahead of the front...some of which could be on the strong
side. The front is forecast to move south of the area Sunday
morning...while drier air works in from the W-NW flow aloft. We have
likely pops advertised for Saturday...dropping to 30 percent or less
on Sunday. As the front slides south of the area Sunday...temps will
moderate...slightly under recent high temps in the lower to mid 80s.
For Monday and Tuesday...we should be looking at dry conditions and
warming temps with mid and upper level ridge building in from the
west. Highs will begin to warm up to the upper 80s by Tuesday with
lows comfortable in the 60s.
&&
.AVIATION...Current MVFR/IFR conditions will become IFR as cigs
and vsbys lower with increasing shra/tsra this afternoon. Expect
shower activity to gradually weaken this evening with vcsh
persisting after 00Z.
&&
.MARINE...Frontal boundary will sink south and stall near the Fl-
Ga border the next few days. Winds and seas will remain below
headline criteria with increased shower and thunderstorm activity.
RIP CURRENTS: Moderate risk...becoming low risk on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 69 84 68 86 / 50 50 30 60
SSI 69 81 71 81 / 60 60 30 50
JAX 70 84 70 86 / 60 60 30 50
SGJ 68 80 71 83 / 70 60 30 40
GNV 70 84 70 89 / 60 60 20 50
OCF 70 84 70 89 / 60 50 20 50
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Zibura/Shashy/Walker
Hazardous weather outlook, May 17, 8:17 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT TUE MAY 17 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-180745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
917 AM EDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EVENING. ISOLATED STRONG STORMS ARE
POSSIBLE OVER MAINLY NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH MAY LEAD TO PONDING ON ROADWAYS AND STREET FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 17, 1:00 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE MAY 17 2016
FLZ124-GAZ153-154-165-166-171845-
COASTAL NASSAU FL-INLAND CAMDEN GA-INLAND GLYNN GA-COASTAL GLYNN GA-
COASTAL CAMDEN GA-
200 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...CAMDEN AND
SOUTHERN GLYNN COUNTIES UNTIL 245 PM EDT...
AT 159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSLAND...MOVING NORTHEAST AT 35 MPH.
SMALL HAIL AND GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. VERY HEAVY RAINFALL IS ALSO EXPECTED
WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3110 8137 3095 8139 3068 8158 3073 8166
3075 8166 3075 8168 3087 8186 3130 8159
3116 8129
TIME...MOT...LOC 1759Z 211DEG 32KT 3085 8171
SHASHYSpecial weather statement, May 17, 1:21 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT TUE MAY 17 2016
FLZ031-032-171900-
BRADFORD FL-CLAY FL-
221 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR BRADFORD AND NORTHWESTERN CLAY
COUNTIES UNTIL 300 PM EDT...
AT 221 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAMPSON...OR 7 MILES WEST OF STARKE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
STARKE...MIDDLEBURG...KINGSLEY...NEW RIVER...SAMPSON...CAMP BLANDING...
LAWTEY AND HAMPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3000 8184 2983 8214 2984 8218 2985 8220
2984 8223 2985 8225 2985 8227 2993 8235
2996 8230 2999 8228 3007 8218 3015 8210
3014 8205 3019 8205 3019 8201
TIME...MOT...LOC 1821Z 231DEG 18KT 2991 8223
HESSSpecial weather statement, May 17, 1:49 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT TUE MAY 17 2016
FLZ124-GAZ166-171930-
COASTAL NASSAU FL-COASTAL CAMDEN GA-
249 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 330 PM EDT...
AT 249 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YULEE...OR NEAR FERNANDINA BEACH...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ST. MARYS...FERNANDINA BEACH...KINGS BAY BASE...YULEE AND CUMBERLAND
ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3054 8149 3057 8151 3056 8151 3056 8152
3053 8153 3052 8154 3054 8155 3054 8158
3055 8159 3057 8159 3056 8161 3058 8160
3059 8163 3066 8166 3097 8142 3094 8139
3077 8142 3060 8140
TIME...MOT...LOC 1849Z 239DEG 19KT 3061 8155
HESSSpecial weather statement, May 17, 1:51 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT TUE MAY 17 2016
FLZ040-171930-
MARION FL-
251 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
330 PM EDT...
AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INVERNESS HIGHLANDS NORTH...OR NEAR BEVERLY HILLS...MOVING NORTH AT 25
MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
OCALA...RAINBOW LAKES ESTATES...OCALA AIRPORT...SILVER SPRINGS SHORES...
SANTOS...BELLEVIEW...DUNNELLON...STOKES FERRY...SUMMERFIELD AND ROMEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2897 8232 2901 8239 2902 8240 2902 8242
2905 8247 2905 8249 2904 8250 2904 8252
2921 8254 2922 8240 2928 8240 2909 8190
2896 8211 2896 8231
TIME...MOT...LOC 1851Z 200DEG 21KT 2893 8239
HESSSpecial weather statement, May 17, 1:55 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT TUE MAY 17 2016
FLZ031-032-171945-
BRADFORD FL-CLAY FL-
255 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD AND
NORTHERN CLAY COUNTIES UNTIL 345 PM EDT...
AT 255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STARKE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
GREEN COVE SPRINGS...STARKE...MIDDLEBURG...KINGSLEY...OAKLEAF PLANTATION...
CAMP BLANDING...DOCTORS INLET...FLEMING ISLAND...SAMPSON...LAKESIDE...
BELLAIR-MEADOWBROOK TERRACE...PENNEY FARMS...LAWTEY...HAMPTON AND ASBURY
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2984 8212 2991 8229 3000 8222 3019 8192
3019 8176 3007 8168 3004 8169 3001 8168
TIME...MOT...LOC 1855Z 241DEG 22KT 2996 8210
HESSLocal storm report, May 17, 2:06 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
306 PM EDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 1 NNW STARKE 29.96N 82.12W
05/17/2016 E0.25 INCH BRADFORD FL PUBLIC
REPORT OF PEA-SIZED HAIL RECEIVED VIA SOCIAL MEDIA.
&&
KGUILLETThunderstorm Wind, Clay
- When
- May 17, 2:18 PM EST
- Where
- Clay County, 1.38 mi N of Camp Blndg
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 29.970, -81.980
The Camp Blanding weather observer measured a wind gust to 74 mph. A couple of trees were reported down.
Thunderstorm Wind, Alachua
- When
- May 17, 2:35 PM EST
- Where
- Alachua County, 1.29 mi ESE of Peach Orchard
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.543, -82.480
Trees were blown down near SW 53rd. Time was estimated by radar. Cost of damage was estimated.
Thunderstorm Wind, Marion
- When
- May 17, 2:45 PM EST
- Where
- Marion County, 0.6 mi E of Emathla
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 29.280, -82.290
A tree was blown down in the roadway at the intersection of Highways 225 and 326. The cost of damage was estimated.
Thunderstorm Wind, Marion
- When
- May 17, 2:45 PM EST
- Where
- Marion County, 1.81 mi E of Montague
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.150, -82.050
The public reported large tree limbs blown down.
Thunderstorm Wind, Alachua
- When
- May 17, 2:55 PM EST
- Where
- Alachua County, 2.89 mi NW of Dayville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.660, -82.414
Trees were blown down along West Newberry Road. The time of damage was estimated by radar. Cost of damage was estimated.
Thunderstorm Wind, Alachua
- When
- May 17, 4:10 PM EST
- Where
- Alachua County, 2.73 mi WSW of Phifer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.678, -82.408
Trees were reported down on NW 18th Terrace. Time of damage was approximated based on radar imagery. Cost of damage estimated.
Lightning, St. Johns
- When
- May 17, 5:15 PM EST
- Where
- St. Johns County, 1.38 mi WNW of Crescent Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.780, -81.270
A citizen was standing on a balcony in a residential section between Butler Beach and Crescent Beach and was struck by lightning. The victim was in critical condition at the hospital.
Lightning, St. Johns
- When
- May 17, 5:40 PM EST
- Where
- St. Johns County, 1.83 mi SE of Tocoi Jct
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 29.850, -81.350
A home off of State Road 207 was struck by lightning which created a hole in the roof. The cost of damage was unknown but estimated for the event to be included in Storm Data.
Lightning, St. Johns
- When
- May 17, 6:20 PM EST
- Where
- St. Johns County, 2.07 mi S of Moultrie
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.790, -81.320
Lightning struck a mobile home and caused a structure fire off of Datil Pepper Lane near St. Augustine Shores. The cost of damage was unknown and the cost of damage was estimated for the event to be included in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flooding in Florida, May 17, 2016$495,000 · EF1 · 6 events
- Hail in Texas, May 17, 2016$350,000 · 3.25 in hail · 2 events
- Flash Flood and Lightning Strike in Mississippi, May 17, 2016$150,000 · 4 events
- Hail in Texas, May 17, 2016$100,000 · 1.75 in hail · 1 event
- Flash Flooding and Hail in Texas, May 17 to 18, 20163 in hail · 31 events
- Tornado and Damaging Wind in Georgia, May 17, 2016EF1 · 2 events
- Hail and Damaging Winds in Texas, May 17, 20162.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 201650 kt wind · 8 events
- Hail in Texas, May 17, 2016$500 · 2.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20167 events
- Damaging Winds in Georgia, May 17, 2016$1,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629356, 629368, 629331, 629359, 629365, 629350, 629352, 629353, 629355.